Facial blushing is an involuntary reddening of the face due to embarrassment or stress. The terms blushing and flushing mean the same thing, although flushing tends to be used for more severe cases (known as idiopathic cranio-facial erythema).
Wet blushing (flushing associated with increased perspiration) is thought to be caused by an overactive sympathetic nervous system. This system helps to regulate glands and organs without our conscious effort, and controls the diameter of blood vessels to the face. In some people, these nerves are unusually sensitive to emotional stress.
Dry flushing – blushing that is caused by increased vasodilator chemicals in the bloodstream – does not cause increased perspiration.
Given the right stimulus (such as embarrassment), the nerves prompt the blood vessels to open wide, flooding the skin with blood and causing reddening of the face. In some people, the ears, neck and chest also blush.
Severe facial blushing is common in people who have social phobia, an anxiety disorder in which the person experiences extreme and persistent anxiety in social and performance situations, and fears being judged, criticised, ridiculed or humiliated.
Symptoms of severe blushing
The symptoms of severe facial blushing can include:
- Intense blushing, often for no apparent reason
- Sensation of heat in the face
Situations where severe blushing can occur
Just about any situation at all can bring on intense blushing (for example, the trigger can be as simple as casual conversation with friends) and it may take one or two minutes for the blush to disappear.
Severe blushing can make it difficult for the person to feel comfortable in either social or professional situations. People who have social phobia are particularly prone to blushing
Hyperhidrosis (excessive sweating)
Hyperhidrosis means excessive sweating. A person with blushing may also experience hyperhidrosis.
Diagnosis of the cause of blushing
The menopause (’hot flushes’) or certain skin disorders (for example, rosacea) can cause severe facial blushing. It is important to see your doctor to make sure that your blushing isn’t caused by an undiagnosed medical problem.
Medications for blushing
Medications to help treat facial blushing can include:
- Beta-blockers are drugs that can help manage some of the symptoms of anxiety, such as blushing and heart palpitations.
- Clonidine is a medication that is sometimes used to treat uncontrollable facial blushing. It works by changing the body’s response to naturally occurring chemicals, such as noradrenaline, that control the dilation and constriction of blood vessels.
- Botox injections into the skin of the face will temporarily paralyse the nerves in the skin that cause blushing. The effects may last up to six months.
Surgery for severe blushing
Endoscopic thoracic sympathectomy (ETS) is an operation to cure severe facial blushing. The operation is performed under general anaesthesia. It is a treatment of last resort when all other options have been exhausted. The cure rate for facial blushing is around 90 per cent.
Possible complications of this operation include:
- Risks of surgery – including allergic reaction to the anaesthetic, haemorrhage and infection
- Droop to the eyelid caused by nerve damage (Horner’s syndrome)
- Compensatory sweating, which means other areas of the body such as the legs and chest sweat heavily instead
- Chronically dry hands.
Other treatment options
Involuntary blushing is common to people who have a social phobia. In most cases, these disorders respond well to treatment, which may include cognitive behaviour therapy (CBT), breathing techniques and confronting fears (with the guidance of a professional).
Where to get help
This page has been produced in consultation with and approved by:
Content on this website is provided for education and information purposes only. Information about a therapy, service, product or treatment does not imply endorsement and is not intended to replace advice from your doctor or other registered health professional. Content has been prepared for Victorian residents and wider Australian audiences, and was accurate at the time of publication. Readers should note that, over time, currency and completeness of the information may change. All users are urged to always seek advice from a registered health care professional for diagnosis and answers to their medical questions.